The World Health Organization (WHO) is reviewing rare cases of people suffering from tinnitus and hearing loss after receiving a vaccination against COVID-19, according to a news bulletin released by the health agency.
Tinnitus and hearing loss, including sudden cases, have been reported to VigiBase, the WHO database for suspected adverse drug reactions. A total of 37,529 cases in 86 countries have been reported as a signal as of November 18, 2021, according to WHO.
A “signal” is defined by the WHO as reported information about a possible causal relationship between an adverse event and a drug, the connection being unknown or previously poorly documented. The agency stresses that the signals are uncertain and also preliminary.
Nearly 11.3 billion doses of a COVID-19 vaccine have been administered worldwide, according to CTVNews.ca’s vaccine tracking system, making such reported cases very rare.
Of the 37,529 cases, 31,644 involved tinnitus, while 1,290 involved sudden hearing loss. However, most of the analysis in the report focuses on 164 cases of hearing loss and 367 cases of tinnitus reported before February 22, 2021.
For these early cases, the WHO said alternative causes had not been identified for most patients, although some may have contributed to morbidities such as allergies, high blood pressure, previous hearing loss and d other autoimmune disorders.
“The most common co-reported symptoms were tinnitus, followed by headache, dizziness and nausea, and many patients experienced rapid recovery, while some required treatment with steroids. A plausible mechanism of action involving the vestibulocochlear nerve has been suggested,” the report states.
“Knowing about this possible link can help healthcare professionals and vaccinated people monitor symptoms and seek treatment, if needed. As there are still only limited data in the literature providing evidence for this link, further monitoring is needed.
Patients, mostly young and healthy, reported experiencing hearing problems minutes to hours after receiving their vaccine, according to the WHO report. Many symptoms have been described as tinnitus-like or muffled auditory sensations, and there have been some reports of headache, dizziness, and nausea. In some cases, hearing-related symptoms progressed to partial or complete hearing loss, documented in some cases by an audiogram. Treatment with high dose steroids has been administered in many cases.
“Half of the cases noted that the patient was recovering or had recovered from their hearing loss, while no additional (or limited) follow-up information was recorded for the other cases. Evidence of loss long-term hearing are therefore incomplete,” the report states in reference to the first cases identified in February 2021.
Early cases showed that hearing loss and tinnitus were more frequently reported by women than by men. More than half of the reports identified before February 2021 were classified as non-serious, while 43% were considered serious.
The WHO also noted that, in a few cases, other side effects were recorded, including facial paralysis or feelings of numbness in the face, suggesting that other cranial nerves may be involved in the problem.
“A potential mechanism for COVID-19 vaccine-associated hearing loss could be an autoimmune process involving molecular mimicry linked to the vaccine antigen, or proximity activation of autoreactive T cells that may involve the vestibulocochlear nerve,” indicates the report. The vestibular nerve is related to balance while the cochlear nerve is involved in hearing.
Hearing loss is not referenced in product labeling for most COVID-19 vaccines, but Pfizer-BioNtech and Moderna list acute peripheral facial paralysis as a rare adverse reaction. Tinnitus is listed as an adverse reaction only for the Janssen COVID-19 vaccine.
A limited analysis of data from the November 2021 update indicated that hearing impairment was not limited to any particular COVID-19 vaccine, with cases found involving most vaccines, according to the report.